NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, February 10, 2016
Pharmacy and Medications
Prednisone Decrease Causing Severe Chills
I have taken prednisone for 27 years. Usually around 10-15 mg per day but up to 35mg as needed when stressed, as my Crohn`s gastro doctor is aware. I began remicade three years ago, and tapered down from 15 mg to 5 mg over a year. I had tapered many many times before, but not below 10 mg. After being at 5 mg for a month, I reduced to 4 mg per day, and 5 days later came down with an afternoon chill which in about 30 minutes became "cold" even though under the covers in bed, and began a heating pad on July 3 of 2011. I began shaking heavily. I took 15 mg prednisone to see if it would help, but pulse was high. Wife called 911, though I asked her to wait to see if the dosage would fix this issue. On all other tapering I was tired and sleepy, with low energy, but never the hint of a chill. Now, I was shaking so hard that the water shook out of the glass, and we were afraid of a stroke. The crew arrived about 15 minutes after I took the prednisone as my wife did wait about 10 minutes and the sever shaking had peaked. BP was 200 plus over 100 plus. after 10 minutes they put me in the ambulance, and my shaking had stopped completly. At the hospitl ER, a top heart hospital in Atlanta, all tests were clear, no lung issue or urinalysis positives. They did push an IV saline as we had been out all day shopping and I was very dehydrated. He had no suggestions as to what caused the shaking.
Three weeks later, while going back up to 5 mg per day, I again got an evening chill. As soon as i felt it coming on i went in and took 15 mg of prednisone. The chill abated quickly this time. There were no other similarities about the two days, except having tapered down on prednisone. I have remained on 5mg per day and have had no reoccurance of a chill.
I also take 2,000 mg of pentasa tid and have for 27 years, with no changes there.
I would like to get down to 0mg per day this year as remicade really helps, if my stamina will return...now being 65 I`m not sure. Exercise that is sporadic has a tiring effect on my muscles. Send me an email if you would like an update, if I try dropping off again.
Any ideas? I saw another email answer where you did not think a person`s chill was related to tapering, so i thought I`d pass this on. I`m having to deal with Anthem to get the ambulance bill covered. The bp on the face notes should do the trick.
You mentioned that you currently are taking both Remicade and Prednisone. Both of these medicines can lower your immune system making you more susceptible to infection. Prednisone is also known to mask an infection. Signs on infection can include: fever, chills, lethargy, body aches and pains, among others. Reducing the dose of prednisone may have "unmasked" the signs of an infection.
Common effects of tapering of prednisone too quickly include: flu-like symptoms including: headache, dizziness, fainting, lethargy, muscle pain, joint pain, shortness of breath, low blood pressure, nausea/vomiting, weight loss, loss of appetite, fever, and low blood sugar. Low blood sugar also could be responsible for any shaking you experienced, but not the feelings of being cold.
One of the ways our bodies' deal with stress is by releasing our own endogenous corticosteroids, or corticosteroids we make ourselves. After years of taking prednisone your body can stop producing its own steroids, which is why you have to taper off very slowly to give your body time to begin producing its own steroids again.
Since you have taken steroids for years, you may not be able to make enough of your own steroids to deal with stressful situations for a year or two even you have successfully tapered off the steroids completely.
During this period, your body may not be able to handle, even small stressors, like running late for something. Stress can do many strange things to the body, so it's possible that your chill was your body reacting to some sort of stressor in your life.
Sometimes it is difficult to determine exactly why you're experiencing a certain side-effect or symptom. Maybe an even slower taper may be necessary in your case to prevent these effects from returning and allow your body to produce its own corticosteroids again. It is important to work with your doctor to develop a plan that works for you.
This response was prepared in large part by Jared Timmons, PharmD candidate at the University of Cincinnati College of Pharmacy.
Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati